Article Text

PDF
Dogs
Severe bradycardia after hypoxaemia and endotracheal intubation and cardiac arrest following glycopyrrolate in a dog
  1. Stefania Scarabelli,
  2. Clara Rigotti and
  3. Briony Alderson
  1. University of Liverpool School of Veterinary Science, CH647TE, Neston, UK
  1. Correspondence to Dr Stefania Scarabelli; scara{at}liverpool.ac.uk

Abstract

A nine-year-old neutered male Yorkshire terrier with history of chronic cough underwent bronchoscopy and bronchoalveolar lavage; general anaesthesia was maintained with a variable rate infusion of propofol, and oxygen was insufflated via a urinary catheter in the trachea. At the end of the procedure, desaturation occurred; endotracheal intubation was performed and was immediately followed by severe bradycardia and respiratory arrest. Glycopyrrolate (5 µg/kg) was administered leading to cardiac arrest. Apnoea and asystole were quickly treated with manual positive pressure ventilation, external chest compressions and intravenous administration of 0.04 mg/kg of atropine. This case describes vagally induced bradycardia after intubation, possible predisposing factors and its treatment/prevention with antimuscarinic drugs.

  • Dogs
  • Anaesthesia
  • Drug administration
  • Respiratory physiology
  • Received November 14, 2016.
  • Revision received January 19, 2017.
  • Accepted February 21, 2017.

Statistics from Altmetric.com

  • Received November 14, 2016.
  • Revision received January 19, 2017.
  • Accepted February 21, 2017.
View Full Text

Footnotes

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.

  • Data sharing statement No additional data are available.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.